Alert archive / Missouri / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 34, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Mar 11, 2020, 5:38 AM CDT for Barry County, Lawrence County, Missouri. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 11, 2020, 5:38 AM CDT (10:38 UTC)
- Expired
- Mar 11, 2020, 6:30 AM CDT
- In force
- 52 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Barry County, MO, Lawrence County, MO
The radar
The Springfield radar (KSGF), 54 km from the middle of the area, began a volume at 10:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 10.6 hours before the alert went out and 4 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1734 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
360
WUUS53 KSGF 111038
SVRSGF
MOC009-109-111130-
/O.NEW.KSGF.SV.W.0034.200311T1038Z-200311T1130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
538 AM CDT Wed Mar 11 2020
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Northern Barry County in southwestern Missouri...
Southern Lawrence County in southwestern Missouri...
* Until 630 AM CDT.
* At 537 AM CDT, severe thunderstorms were located along a line
extending from Sarcoxie to near Fairview, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Monett... Aurora...
Marionville... Pierce City...
Purdy... Verona...
Pioneer... Freistatt...
Wheelerville... Jenkins...
Mcdowell... Pleasant Ridge...
Madry...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3679 9406 3707 9406 3706 9361 3683 9361
3681 9357 3672 9358
TIME...MOT...LOC 1037Z 288DEG 41KT 3706 9412 3684 9418
HAIL...1.00IN
WIND...60MPH
$$
Raberding3 follow-up statements
330
WWUS53 KSGF 111104
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
604 AM CDT Wed Mar 11 2020
MOC009-109-111130-
/O.CON.KSGF.SV.W.0034.000000T0000Z-200311T1130Z/
Barry MO-Lawrence MO-
604 AM CDT Wed Mar 11 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM CDT
FOR NORTHEASTERN BARRY AND SOUTHEASTERN LAWRENCE COUNTIES...
At 603 AM CDT, severe thunderstorms were located along a line
extending from Verona to near Cassville, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Aurora... Marionville...
Purdy... Verona...
Jenkins... Mcdowell...
Pleasant Ridge... Wheelerville...
Madry...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3678 9397 3706 9375 3706 9361 3683 9361
3681 9357 3672 9358
TIME...MOT...LOC 1103Z 287DEG 42KT 3697 9376 3675 9382
HAIL...1.00IN
WIND...60MPH
$$
Raberding026
WWUS53 KSGF 111114
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
614 AM CDT Wed Mar 11 2020
MOC009-109-111130-
/O.CON.KSGF.SV.W.0034.000000T0000Z-200311T1130Z/
Barry MO-Lawrence MO-
614 AM CDT Wed Mar 11 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM CDT
FOR NORTHEASTERN BARRY AND SOUTHEASTERN LAWRENCE COUNTIES...
At 614 AM CDT, severe thunderstorms were located along a line
extending from near Crane to 10 miles east of Cassville, moving east
at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Aurora... Marionville...
Jenkins... Mcdowell...
Wheelerville... Madry...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3676 9383 3706 9367 3706 9361 3683 9361
3681 9357 3672 9358
TIME...MOT...LOC 1114Z 287DEG 43KT 3693 9363 3671 9369
HAIL...1.00IN
WIND...60MPH
$$
Raberding287
WWUS53 KSGF 111124
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
624 AM CDT Wed Mar 11 2020
MOC009-109-111134-
/O.EXP.KSGF.SV.W.0034.000000T0000Z-200311T1130Z/
Barry MO-Lawrence MO-
624 AM CDT Wed Mar 11 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BARRY AND
SOUTHEASTERN LAWRENCE COUNTIES WILL EXPIRE AT 630 AM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3676 9383 3706 9367 3706 9361 3683 9361
3681 9357 3672 9358
TIME...MOT...LOC 1124Z 288DEG 41KT 3691 9355 3669 9361
$$
RaberdingWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 11, 2:38 AM CDT, 3 hours earlier.
Area forecast discussion, Mar 11, 2:38 AM CDT, 3 hours before
Area Forecast Discussion National Weather Service Springfield MO 238 AM CDT Wed Mar 11 2020 .SHORT TERM...(Today and tonight) Issued at 125 AM CDT Wed Mar 11 2020 As of 2 AM, elevated convection is developing across central Kansas on the nose of a low-level jet. A second, but smaller scale 850 mb jet is also nosing through southwestern Missouri. Upglide with this feature should also begin to initiated scattered thunderstorms across southeastern Kansas and western Missouri in the next 1-2 hours. During the predawn hours, that convection to the west will congeal into a cluster and eventually a line across eastern Kansas. This activity will then slide southeast across southwestern Missouri between 4 and 8 AM. It should be noted that the stratiform shield (with lightning potential) will extend well northeast of the stronger convection into central Missouri and eventually the eastern Ozarks. The stratiform rain shield should exit south- central Missouri by around 10 AM. We continue to believe that a few of the storms early this morning will be strong to severe, mainly across southeastern Kansas and far southwestern Missouri where better MUCAPE will be present. This is the corridor where we may see a few storms produce hail up to the size of quarters and locally damaging wind gusts if downdrafts penetrate the near surface inversion. We will also have to watch for hail potential with the initial cells which develop across western Missouri ahead of the main activity. Once we get into this afternoon, conditions look fairly quiet. Temperatures are a tough call as there may be leftover high clouds and additional afternoon cumulus. We went fairly close to the model blend for expected highs with most areas warming into the middle to upper 60s. Lower 70s look quite possible back towards I-49 if clouds can clear quicker. This evening also looks quiet as a weak surface ridge axis drifts southeast through the area. We may see some fog potential late tonight across primarily south-central Missouri as weak low-level moisture advection and upslope develop behind that departing surface ridge. Meanwhile, weak short wave energy will approach from the west late tonight with a low-level jet strengthening and punching north across eastern Kansas. We could see some convection develop across that region and potentially shift into portions of southeastern Kansas and western Missouri by sunrise. A few models also hint at activity potentially developing in northern Arkansas and shifting northeast into southern Missouri late tonight. Confidence is fairly low in both scenarios, thus we have kept PoPs down in the 20-30% range. We went with the model blend for lows tonight with most areas falling into the lower or middle 50s. .LONG TERM...(Thursday through Tuesday) Issued at 125 AM CDT Wed Mar 11 2020 Strong short wave energy will translate east across the northern Plains into the western Great Lakes during the day on Thursday. As this occurs, surface low pressure will track east near the I-70 corridor. A warm front will lift north ahead of the low and will put most of the Missouri Ozarks in the warm sector of this system by Thursday afternoon. It looks as if thunderstorm potential on Thursday will come in two phases. First off, a veering low-level jet should result in scattered to perhaps numerous showers and thunderstorms developing and spreading east across the area Thursday morning. There could be a lower-end hail threat with this activity. Of perhaps more concern would be the afternoon and evening period as a cold front moves southeast across the area. Additional thunderstorm development is expected near this front, especially near and south of the I-44 corridor. MLCAPE values of 800 to 1400 J/kg appear achievable as lower 60s dew points advect into the region beneath cooling mid-levels. Eventual CAPE values will be highly dependent on how much clearing we see in the afternoon. Deep layer shear will support organized storms with a 70-80 kt 500 mb jet streak progged to move east over southern Missouri. Supercell thunderstorms appear possible, especially early on if coverage of storms can remain limited. Otherwise, upscale growth into line segments or a broken line will be possible by evening as the cold front moves through south-central Missouri. Agree with the SPC Day 2 Outlook placing Marginal/Slight Risks over south-central Missouri. Large hail and damaging winds appear to be the primary severe weather threats. Low-end tornado probabilities are also present mainly near and east of U.S. 63 where models indicate higher values of 0-1 km storm-relative helicity. Friday then looks dry for now as weak surface high pressure builds into the region. However, global models then bring more upper level energy out through the Four Corners region and into the Plains by Friday night and Saturday morning. Saturday therefore looks wet and quite blustery with a somewhat brisk east wind and highs struggling to warm through the 40s. The early and middle portions of next week then look very active as a deep southwesterly flow aloft develops. Multiple rounds of showers and thunderstorms appear increasingly likely with temperatures slightly above normal. We will have to watch the hydro threat closely. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1117 PM CDT Tue Mar 10 2020 VFR conditions are expected at the TAF sites through at least the first 3 hours of the period. An area of showers, thunderstorms and MVFR conditions will move in after about 09z with the highest chance for thunderstorms at JLN and BBG. Ceilings and vis could briefly drop to IFR at times Wednesday morning. Most of the precip will have ended by mid morning Wednesday. Low level wind shear will also be possible overnight for a few hours before the rain moves in, especially at JLN and BBG. Surface winds will remain southerly, however becoming more northeasterly by Wednesday morning. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Schaumann LONG TERM...Schaumann AVIATION...Burchfield
Hazardous weather outlook, Mar 11, 3:19 AM CDT, 2 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 319 AM CDT Wed Mar 11 2020 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-120830- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 319 AM CDT Wed Mar 11 2020 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited hail risk. Limited thunderstorm wind damage risk. Limited flooding risk. Elevated lightning risk. Significant fog risk. DISCUSSION... Thunderstorms will spread southeast across the outlook area early this morning and will exit south-central Missouri by midday. A few storms may produce hail up to the size of quarters and locally damaging wind gusts across extreme southeastern Kansas and southwestern Missouri. The main potential for locally damaging wind gusts should remain confined to locations along and south of a Pittsburg, Kansas to Branson, Missouri line. Locally heavy rainfall and frequent lightning will also occur with some of these storms. There is a limited risk for flash flooding if thunderstorms train over the same region for an extended period of time. There will then be some low-end potential for thunderstorm re- development late tonight. No severe storms are expected tonight with lightning and small hail being the main potential hazards. Fog is expected to develop late tonight and persist into early Thursday morning across south-central Missouri. Locally dense fog is possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Showers and thunderstorms will likely develop and spread east across the outlook area Thursday morning. Lightning and small hail will be the main potential hazards with these storms. Additional thunderstorms are then expected to develop Thursday afternoon and early evening as a cold front moves southeast across the outlook area. A few strong to severe storms are possible, especially southeast of the Interstate 44 corridor. Large hail and damaging winds will be the primary potential severe weather hazards. There is also a limited tornado potential mainly near and east of the Highway 63 corridor. Additional chances for rain and thunderstorms will occur Friday night into Saturday and again early next week. There may be an increasing flooding risk as we get into next week if the region sees repeated rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Schaumann
In the hours before
Special weather statement, Mar 11, 3:47 AM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Springfield MO
347 AM CDT Wed Mar 11 2020
KSZ073-097-MOZ077-110930-
Bourbon KS-Crawford KS-Barton MO-
347 AM CDT Wed Mar 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BOURBON...CRAWFORD AND
WESTERN BARTON COUNTIES UNTIL 430 AM CDT...
At 346 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hepler to near Mindenmines. Movement was
east at 40 mph.
Penny size hail will be possible with these storms.
Locations impacted include...
Pittsburg... Prairie State Park...
Frontenac... Girard...
Arma... Liberal...
Mulberry... Mindenmines...
Franklin... Arcadia...
Walnut... Hepler...
Burgess... Beulah...
Croweburg... Yale...
Petersburg... Farlington...
Brazilton... Porterville...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3786 9507 3771 9462 3765 9461 3765 9445
3763 9437 3736 9457 3749 9508
TIME...MOT...LOC 0846Z 248DEG 26KT 3773 9500 3750 9452
RaberdingSpecial weather statement, Mar 11, 4:27 AM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Springfield MO
427 AM CDT Wed Mar 11 2020
KSZ097-101-111015-
Cherokee KS-Crawford KS-
427 AM CDT Wed Mar 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE AND SOUTHERN CRAWFORD
COUNTIES UNTIL 515 AM CDT...
At 426 AM CDT, Doppler radar was tracking a strong thunderstorm over
West Mineral, or 7 miles north of Columbus, moving southeast at 45
mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Pittsburg... Baxter Springs...
Columbus... Galena...
Cherokee... Weir...
Lowell... Sherman...
Scammon... Chicopee...
Mccune... West Mineral...
Treece... Roseland...
Neutral... Melrose...
Riverton... Carona...
Hallowell... Sherwin...
This includes Interstate 44 near mile marker 0.
LAT...LON 3740 9462 3700 9462 3700 9507 3710 9508
3738 9507 3739 9509 3740 9509
TIME...MOT...LOC 0926Z 296DEG 39KT 3727 9489
RaberdingSpecial weather statement, Mar 11, 4:48 AM CDT, 50 minutes before
Special Weather Statement National Weather Service Springfield MO 448 AM CDT Wed Mar 11 2020 MOZ088-093-111030- Jasper MO-Newton MO- 448 AM CDT Wed Mar 11 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NEWTON AND JASPER COUNTIES UNTIL 530 AM CDT... At 447 AM CDT, Doppler radar was tracking a strong thunderstorm near Carl Junction, or 9 miles northwest of Joplin, moving southeast at 45 mph. Penny size hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Joplin... Carthage... Neosho... Webb City... Carl Junction... Oronogo... Seneca... Granby... Carterville... Duquesne... Sarcoxie... Duenweg... Diamond... Loma Linda... Airport Drive... Leawood... Silver Creek... Alba... Purcell... Fairview... This includes the following highways... Interstate 44 between mile markers 1 and 31. Interstate 49 between mile markers 15 and 51. LAT...LON 3676 9461 3729 9462 3728 9406 3675 9407 TIME...MOT...LOC 0947Z 296DEG 39KT 3716 9465 Raberding
Local storm report, Mar 11, 5:08 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
508 AM CDT WED MAR 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 AM HAIL 2 W SHOAL CREEK DRIVE 37.03N 94.56W
03/11/2020 E1.00 INCH NEWTON MO PUBLIC
&&
DCLocal storm report, Mar 11, 5:26 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
526 AM CDT WED MAR 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 AM HAIL 1 NE DENNIS ACRES 37.05N 94.50W
03/11/2020 E1.00 INCH NEWTON MO PUBLIC
&&
DCThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 11, 4:48 AM CDT | Special Weather Statement | SGF | Jasper, Newton | 42 min |
| Mar 11, 5:07 AM CDT | Severe Thunderstorm Warning | SGF | Jasper, Newton | 38 min |
| Mar 11, 5:35 AM CDT | Severe Thunderstorm Warning | SGF | McDonald, Newton | 40 min |
| Mar 11, 5:56 AM CDT | Severe Thunderstorm Warning | SGF | Barry | 38 min |
| Mar 11, 6:23 AM CDT | Special Weather Statement | SGF | Stone | 52 min |
| Mar 11, 1:23 PM CDT | River Flood Warning | SGF | Vernon | 16 days |
Nearby
Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.